Montana, 2017Damaging Wind in Montana, July 14, 2017
July 14, 2017 · NWS MSO · 1 event in 1 county or zone
Monsoon moisture triggered thunderstorms over west-central Montana on a very hot and dry day in mid-July. One of the thunderstorms weakened considerably over the Lake Alva campground causing a damaging microburst to occur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture triggered thunderstorms over west-central Montana on a very hot and dry day in mid-July. One of the thunderstorms weakened considerably over the Lake Alva campground causing a damaging microburst to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 14, 1:21 PM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 1:21 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
221 PM MDT Fri Jul 14 2017
...Thunderstorms with gusty winds Saturday...
.DISCUSSION...Moisture that was previously in Nevada is moving
north through southern Idaho and will help initiate a few gusty
thunderstorms later this afternoon and evening. Simulated radar
loops show most of the thunderstorms to move through Lemhi County
and southwest Montana but some of the outflow winds could make it
to Missoula this evening.
Saturday remains the day with the highest potential for
widespread thunderstorms. A few storms may move through northwest
Montana during the morning, but the afternoon is the main focus
for strong storms region-wide. Gusty winds and lightning are the
main threats with storms but brief heavy rain and small hail will
also become possible by the late afternoon.
Sunday will be around 10 degrees cooler than Saturday due to the
passage of a cold front. Winds are expected to become gusty by
Sunday afternoon as well, so fire weather conditions may become
critical in portions of the region.
Much drier air is expected with the cold front passage which will
lead to cool temperatures Monday morning.
Near normal to slightly above normal temperatures are still
expected next week as the upper level ridge flattens.
Thunderstorms are possible on Monday but Tuesday now looks to have
lower thunderstorm chances.
&&
.AVIATION...A plumb of monsoon moisture is moving through southern
Idaho and into southwest Montana this afternoon. Thunderstorms are
beginning to develop in the aforementioned areas and will continue
through the evening. The main threats with today's thunderstorms
are lightning and gusty winds. A few storms may produce wind
gusts over 50kts with the main threat between 14/2200Z-15/0400Z.
Although most shower activity will diminish after sunset, another
weak disturbance may set off isolated showers and thunderstorms
early Saturday morning mainly north of I-90.
&&
.FIRE WEATHER...An area of thunderstorms is expected to sweep
north this evening...across mainly the eastern Clearwater mountain
and areas east and southeast of that. Gusty winds can be expected
with these storms. For Saturday, deep moisture will be present,
resulting in more thunderstorms, but a better chance of rainfall
with them. By Sunday, a cooler and breezy westerly flow will
develop with drier air returning to the area.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jul 14, 2:59 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
359 PM MDT FRI JUL 14 2017
MTZ007-142245-
Butte/Blackfoot Region MT-
359 PM MDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...NORTH
CENTRAL SILVER BOW AND SOUTHERN POWELL COUNTIES UNTIL 445 PM MDT...
At 359 PM MDT, Doppler radar was tracking a thunderstorm over
Anaconda, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Anaconda, West Valley, Warm Springs, Gregson Hot Springs, Lost Creek,
Crackerville and Opportunity.
LAT...LON 4599 11303 4616 11313 4629 11282 4604 11268
TIME...MOT...LOC 2159Z 248DEG 9KT 4610 11299
Special weather statement, Jul 14, 5:16 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Missoula MT
616 PM MDT FRI JUL 14 2017
MTZ004>006-043-150045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
616 PM MDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 645 PM MDT...
At 616 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
southwest of Wye, or 11 miles west of Missoula, moving northeast at
15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula and Evaro.
LAT...LON 4672 11429 4687 11443 4711 11400 4688 11379
TIME...MOT...LOC 0016Z 235DEG 15KT 4685 11424
Special weather statement, Jul 14, 6:57 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
757 PM MDT FRI JUL 14 2017
MTZ002-043-150230-
West Glacier Region MT-Potomac/Seeley Lake Region MT-
757 PM MDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MISSOULA...
SOUTHEASTERN FLATHEAD AND NORTHWESTERN POWELL COUNTIES UNTIL 830 PM
MDT...
At 757 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 23 miles east of St. Ignatius to near Seeley Lake.
Movement was northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Seeley Lake.
LAT...LON 4768 11337 4725 11339 4704 11365 4733 11364
TIME...MOT...LOC 0157Z 212DEG 15KT 4733 11359 4718 11360
Thunderstorm Wind, Missoula
- When
- July 14, 7:02 PM MST to 7:10 PM MST
- Where
- Missoula County, 4.31 mi NW of Seeley Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 47.322, -113.582
Multiple trees of varying thicknesses were either blown over or snapped in the Lake Alva campground. One spruce tree larger than 20 inches in diameter fell lengthwise onto a camper, totaling the trailer but sparing an infant in a bassinet. Another camper was also damaged as a tree fell lengthwise onto it but no one was injured. Property damage of both campers was estimated to be sixty thousand dollars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Flash Flooding in New York, July 14, 2017$555,000 · 5 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 14, 201750 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705231.